Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 221, NWS Lincoln, IL

November 10, 1998Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 10, 1998, 6:04 AM CST for Champaign County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 6:04 AM CST (12:04 UTC)
Expired
Nov 10, 1998, 6:45 AM CST
In force
41 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Champaign County, IL

What was reported inside it

TimeReportWhereRemark
Nov 10, 6:11 AM CSTThunderstorm WindSeymour, ILNumerous trees and power lines were blown down. A semi was blown over at the intersection of I-72 and Highway 47. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 6:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS1 KSPI 101206 RRA
SVRSPI
ILC019-029-041-101245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
604 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 645 AM CST

* AT 603 AM CST... DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM MONTICELLO TO SULLIVAN... MOVING EAST
  AT 40 MPH..

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMPAIGN/URBANA
  TOLONO
  TUSCOLA
  ARCOLA
  MATTOON
  CHARLESTON



DAMAGING WIND GUSTS OF 60 MPH OR HIGHER CAN BE EXPECTED. GET INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 8:40 PM CST, 9 hours 24 minutes earlier.

Area forecast discussion, Nov 9, 8:40 PM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CST MON NOV 9 1998

FCST PROBLEM FOR TONIGHT AND TUESDAY IS STRONG/DAMAGING GRADIENT
WINDS EXPECTED WITH INTENSE LOW PRESSURE IN THE PLAINS. THIS LOW
IS PROGD TO DEEPEN SIGNIFICANTLY AFTER MIDNIGHT WITH PRESS FALLS
OF GRTR THAN 1 MB PER HOUR AS IT TRACKS TO WRN LK SUPERIOR BY
TUE AFTN. THIS VERY TIGHT GRADIENT WILL RESULT IN RAPIDLY INCRSG
WINDS ACRS CENT IL LATE TONIGHT AND DURING THE DAY TUESDAY.

TWO MAJOR CONCERNS WITH THE AFOREMENTIONED SCENARIO. FIRST...
SHOWERS AND THUNDERSTORMS XPCTD TO DEVELOP AHEAD OF THE ADVANCING
CDFNT WILL BE MOVG RAPIDLY WITH 850MB WINDS PROGD TO BE GRTR
THAN 70 KNOTS. I FEEL THAT A MODERATE SHOWER...AND ESPECIALLY A
THUNDERSTORM...WILL BE CAPABLE OF TRANSFERING PLENTY OF MOMENTUM
TO THE SURFACE TO RESULT IN DAMAGING WINDS TOWARD THE EARLY MORN
HOURS.

SECOND AND BIGGEST CONCERN IS THE GRADIENT WINDS FORECAST FOR TUESDAY.
WITH THE MAGNITUDE OF THE INTENSE LOW PRESSURE SYSTEM I BELIEVE THAT
HIGH WIND WARNING CRITERIA (SUSTAINED WIND 40 MPH OR GRTR...OR GUSTS 58
MPH OR HIGHER) AND DAMAGING WINDS CAN BE EXPECTED FOR SEVERAL HOURS ON
TUESDAY IN CENT IL FROM MID-MORNING INTO EARLY AFTERNOON. FWC WIND
FORECASTS SUPPORT THIS NOTIION...INDICATING SUSTAINED WINDS OF 38-48
MPH ACRS ALL OF CENT/ERN IL LATE MORN-ERLY AFTN TUESDAY. CURRENT
PROFILER DATA IN THE LOWEST GATES JUST DOWNSTREAM OF A 992MB SFC LOW
IN THE SRN PLAINS ALREADY SHOW 40 KT WINDS...WITH FURTHER STRENGTHENING
XPCTD AS THE LOW DEEPENS.

AS A RESULT...WOULD LIKE TO GET THE WORD OUT ASAP INSTEAD OF WAITING
FOR 4AM ZONES. BELIEVE A WIND EVENT OF THIS MAGNITUDE SHOULD HAVE
PLENTY OF ADVANCE NOTICE. THUS...WILL BE UPGRADING WIND ADVISORY TO
A HIGH WIND WARNING FOR LATE TONIGHT AND ESPECIALLY ON TUESDAY.

COORD WITH CHI...STL AND DVN.

MILLER

In the hours before

Special weather statement, Nov 10, 5:49 AM CST, 15 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-102345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CST TUE NOV 10 1998

AN INTENSE AREA OF LOW PRESSURE LOCATED OVER IOWA EARLY THIS MORNING
WILL TRACK NORTHEAST ACROSS THE NORTHERN MIDWEST. A LINE OF STRONG
TO SEVERE THUNDERSTORMS WILL TRACK FROM CENTRAL INTO EAST CENTRAL
AND SOUTHEASTERN ILLINOIS THIS MORNING AHEAD OF AN APPROACHING COLD
FRONT.

THESE STORMS WILL LIKELY BE SEVERE AS MOVE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS...AREAS EAST OF A BLOOMINGTON TO DECATUR TO
VANDALIA. SPOTTER ACTIVATION WILL BE NEEDED IN THESE AREAS.

FRIEDERS
Special weather statement, Nov 10, 5:49 AM CST, 15 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-102345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CST TUE NOV 10 1998

AN INTENSE AREA OF LOW PRESSURE LOCATED OVER IOWA EARLY THIS MORNING
WILL TRACK NORTHEAST ACROSS THE NORTHERN MIDWEST. A LINE OF STRONG
TO SEVERE THUNDERSTORMS WILL TRACK FROM CENTRAL INTO EAST CENTRAL
AND SOUTHEASTERN ILLINOIS THIS MORNING AHEAD OF AN APPROACHING COLD
FRONT.

THESE STORMS WILL LIKELY BE SEVERE AS MOVE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS...AREAS EAST OF A BLOOMINGTON TO DECATUR TO
VANDALIA. SPOTTER ACTIVATION WILL BE NEEDED IN THESE AREAS.

FRIEDERS
Special weather statement, Nov 10, 5:57 AM CST, 7 minutes before
ILZ040-047-049-050-101230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
557 AM CST TUE NOV 10 1998

...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

THE TORNADO WATCH FOR SCHUYLER...CASS...SCOTT AND MORGAN COUNTIES
THAT WAS IN EFFECT UNTIL 7 AM HAS BEEN CANCELLED. THE THREAT FOR
SEVERE THUNDERSTORMS HAS ENDED IN THESE AREAS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. DAMAGING WINDS WILL
STILL BE POSSIBLE AS WINDS...NOT ASSOCIATED WITH THUNDERSTORMS
...INCREASE. GUSTS TO NEAR 60 MPH WILL LIKELY DEVELOP LATER THIS
MORNING.

FRIEDERS
Special weather statement, Nov 10, 5:57 AM CST, 7 minutes before
ILZ040-047-049-050-101230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
557 AM CST TUE NOV 10 1998

...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

THE TORNADO WATCH FOR SCHUYLER...CASS...SCOTT AND MORGAN COUNTIES
THAT WAS IN EFFECT UNTIL 7 AM HAS BEEN CANCELLED. THE THREAT FOR
SEVERE THUNDERSTORMS HAS ENDED IN THESE AREAS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. DAMAGING WINDS WILL
STILL BE POSSIBLE AS WINDS...NOT ASSOCIATED WITH THUNDERSTORMS
...INCREASE. GUSTS TO NEAR 60 MPH WILL LIKELY DEVELOP LATER THIS
MORNING.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 1:52 AM CSTTornado WarningILXMorgan, Scott38 min
Nov 10, 2:29 AM CSTSevere Thunderstorm WarningILXCass, Mason, Menard31 min
Nov 10, 3:24 AM CSTSevere Thunderstorm WarningILXCass, Morgan, Schuyler36 min
Nov 10, 3:24 AM CSTSevere Thunderstorm WarningILXScott36 min
Nov 10, 4:00 AM CSTSevere Thunderstorm WarningILXMorgan, Scott45 min
Nov 10, 4:00 AM CSTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler45 min
Nov 10, 4:34 AM CSTSevere Thunderstorm WarningILXMenard, Sangamon41 min
Nov 10, 4:34 AM CSTSevere Thunderstorm WarningILXMason, Tazewell41 min
Nov 10, 4:53 AM CSTSevere Thunderstorm WarningILXLogan52 min
Nov 10, 4:53 AM CSTSevere Thunderstorm WarningILXChristian52 min
Nov 10, 5:16 AM CSTSevere Thunderstorm WarningILXMacon, Shelby44 min
Nov 10, 5:16 AM CSTSevere Thunderstorm WarningILXDeWitt, McLean44 min
Nov 10, 5:48 AM CSTSevere Thunderstorm WarningILXMoultrie, Piatt42 min
Nov 10, 6:04 AM CSTSevere Thunderstorm WarningILXColes, Douglas41 min
Nov 10, 6:48 AM CSTSevere Thunderstorm WarningILXEdgar, Vermilion42 min
Nov 10, 7:08 AM CSTSevere Thunderstorm WarningILXCumberland, Jasper52 min
Nov 10, 7:28 AM CSTSevere Thunderstorm WarningILXClark, Edgar62 min
Nov 10, 7:28 AM CSTSevere Thunderstorm WarningILXCrawford62 min
Nov 10, 7:38 AM CSTSevere Thunderstorm WarningILXLawrence, Richland52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.